Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 685, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2016, 3:58 PM CDT for Kay County, Oklahoma. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2016, 3:58 PM CDT (20:58 UTC)
- Expired
- Jul 28, 2016, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Kay County, OK
The radar
The Vance AFB radar (KVNX), 88 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1030 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1107 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:41 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 28, 2:41 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Norman OK 241 PM CDT THU JUL 28 2016 .DISCUSSION... Some afternoon diurnal showers have started. Instability and moisture are present to support continued convection through about sunset, though without any appreciable shear not expecting any kind of organized storms. Main forecast challenge is an MCS coming south out of Kansas late tonight. Models are just now starting to come into some agreement on the details of this system, with storms entering Oklahoma between 04Z and 06Z and persisting till about I-40. The HRRR is an outlier, keeping the MCS out of Oklahoma till about 08Z, and the GFS is an outlier in persisting convection all the way to the Red River. As the system makes its way south, increasing CIN should gradually decrease severe potential, but, especially earlier on, instability (1000-1500 joules) and bulk shear (up to 45 knots) will be enough to support some severe wind gusts. Instability and moisture will remain in place tomorrow, possibly supporting some afternoon diurnal convection again. Part of this will depend on tonight's MCS, how much it disrupts the atmosphere and whatever boundaries it leaves behind. Given the uncertainty in so many variables, confined POPs to 30 percent or less. Models continue to hint at the possibility of another MCS tomorrow night, but details remain sketchy. Again, a lot will depend on the mesoscale features that will be affected by tonight's system. By Sunday, rain chances will be mostly diminished as the ridge builds back in and temperatures near 100 return to the area. Day && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 70 88 71 91 / 50 30 40 30 Hobart OK 70 90 72 96 / 50 30 30 30 Wichita Falls TX 74 95 74 98 / 30 20 20 20 Gage OK 67 87 68 95 / 60 30 30 20 Ponca City OK 69 87 70 91 / 60 30 40 30 Durant OK 72 93 74 94 / 20 30 20 20 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 04/14
Hazardous weather outlook, Jul 28, 11:53 AM CDT, 4 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1153 AM CDT THU JUL 28 2016 OKZ004>048-050>052-TXZ083>090-291700- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE- ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM- WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND- POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN- COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON- CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD- WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1153 AM CDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...TODAY AND TONIGHT... .THUNDERSTORMS... SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF OKLAHOMA LATE THIS EVENING AND OVERNIGHT. .LOCATION... THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE IN NORTHWEST OKLAHOMA LATE THIS EVENING AND EARLY TONIGHT. LATER IN THE NIGHT STORMS ARE EXPECTED TO WEAKEN AND SO THE THREAT WILL GRADUALLY DIMINISH AS STORMS MOVE THROUGH CENTRAL AND SOUTHERN OKLAHOMA. .TIMING... THE MOST LIKELY TIME FOR SEVERE STORMS WILL BE FROM 9 PM THROUGH THE OVERNIGHT. .IMPACTS... DAMAGING WIND GUSTS IN EXCESS OF 70 MPH AND TORRENTIAL RAINFALL WILL BE POSSIBLE... ESPECIALLY ACROSS NORTHWEST OKLAHOMA. .DISCUSSION... THUNDERSTORM DEVELOPMENT IS EXPECTED TO OCCUR THIS AFTERNOON ACROSS WESTERN NEBRASKA AND NORTHWEST KANSAS. THESE STORMS ARE EXPECTED TO DEVELOP INTO A COMPLEX OF STORMS THAT WILL MOVE SOUTHEAST DURING THE AFTERNOON AND EVENING HOURS. THIS COMPLEX OF STORMS IS EXPECTED TO MOVE INTO NORTHERN OKLAHOMA AROUND 9 PM AND THEN CONTINUE TO MOVE SOUTHEAST ACROSS OKLAHOMA AND POSSIBLY INTO WESTERN NORTH TEXAS DURING THE OVERNIGHT PERIOD. DAMAGING WIND GUSTS... FREQUENT LIGHTNING AND TORRENTIAL RAINFALL WILL BE THE MAIN THREATS WITH THESE STORMS. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE FRIDAY MORNING ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. STRONG WIND GUSTS AND HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. ADDITIONAL THUNDERSTORM DEVELOPMENT IS POSSIBLE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS FRIDAY AFTERNOON. A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE WITH THIS ACTIVITY AS WELL...ESPECIALLY ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. DAMAGING WIND GUSTS AND HEAVY RAINFALL WILL BE THE MAIN IMPACTS. THUNDERSTORMS CHANCES CONTINUE ACROSS OKLAHOMA AND WESTERN NORTH TEXAS EACH DAY THROUGH SUNDAY. LOCALLY HEAVY RAINFALL AND GUSTY WINDS WILL BE POSSIBLE WITH THE STRONGEST THUNDERSTORMS. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.
In the hours before
Special weather statement, Jul 28, 3:25 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT THU JUL 28 2016 OKZ012-282100- GARFIELD OK- 325 PM CDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 400 PM CDT... AT 321 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BRECKENRIDGE... MOVING SOUTHEAST AT 15 MPH. HAZARDS INCLUDE... WIND GUSTS OVER 50 MPH... PRECAUTIONARY/PREPAREDNESS ACTIONS... MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING WEATHER CONDITIONS. && LAT...LON 3643 9791 3651 9771 3630 9747 3618 9789 TIME...MOT...LOC 2021Z 331DEG 13KT 3639 9774
Special weather statement, Jul 28, 3:39 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT THU JUL 28 2016
OKZ008-282115-
KAY OK-
339 PM CDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KAY COUNTY UNTIL 415
PM CDT...
AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF KAW LAKE...MOVING SOUTHEAST AT 10 MPH.
HAZARDS INCLUDE...
WIND GUSTS OVER 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3697 9682 3690 9675 3678 9675 3678 9679
3677 9679 3677 9682 3674 9683 3675 9687
3675 9689 3668 9693 3669 9700 3689 9711
3699 9699
TIME...MOT...LOC 2035Z 324DEG 8KT 3686 9691Local storm report, Jul 28, 3:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
349 PM CDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND GST 3 SE BRECKENRIDGE 36.41N 97.69W
07/28/2016 M58.00 MPH GARFIELD OK MESONET
&&
DWThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:27 PM CDT | Special Weather Statement | OUN | Garvin | 33 min |
| Jul 27, 7:28 PM CDT | Special Weather Statement | OUN | Caddo | 32 min |
| Jul 28, 3:25 PM CDT | Special Weather Statement | OUN | Garfield | 35 min |
| Jul 28, 3:35 PM CDT | Severe Thunderstorm Warning | OUN | Garfield | 40 min |
| Jul 28, 3:39 PM CDT | Special Weather Statement | OUN | Kay | 36 min |
| Jul 28, 4:15 PM CDT | Areal Flood Advisory | OUN | Kay | 2 hr |
| Jul 28, 4:16 PM CDT | Special Weather Statement | OUN | Garfield | 29 min |
| Jul 28, 4:31 PM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 44 min |
| Jul 28, 4:33 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Kingfisher, Logan | 24 min |
| Jul 28, 4:37 PM CDT | Special Weather Statement | OUN | Grant | 23 min |
| Jul 28, 4:38 PM CDT | Special Weather Statement | OUN | Kingfisher | 37 min |
| Jul 28, 4:45 PM CDT | Flash Flood Warning | OUN | Kay | 3 hr |
| Jul 28, 4:59 PM CDT | Special Weather Statement | OUN | Garfield | 31 min |
| Jul 28, 5:16 PM CDT | Special Weather Statement | OUN | Blaine | 29 min |
| Jul 28, 5:33 PM CDT | Special Weather Statement | OUN | Payne | 27 min |
| Jul 28, 5:48 PM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Jul 28, 5:51 PM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 39 min |
| Jul 28, 5:54 PM CDT | Areal Flood Advisory | OUN | Noble, Payne | 3 hr |
| Jul 28, 6:03 PM CDT | Flash Flood Warning | OUN | Noble, Payne | 3 hr |
| Jul 28, 6:08 PM CDT | Areal Flood Advisory | OUN | Blaine, Canadian | 3 hr |
| Jul 28, 6:15 PM CDT | Special Weather Statement | OUN | Blaine | 30 min |
| Jul 28, 6:24 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Caddo, Canadian | 36 min |
| Jul 27, 9:47 PM CDT | Special Weather Statement | OUN | Baylor | 28 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.